Montana, 2008

High Wind in Montana, February 7, 2008

February 7, 2008 · NWS BYZ · 3 events in 3 counties and zones

High winds moved across portions of the Billings County Warning Area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

High winds moved across portions of the Billings County Warning Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Feb 7, 9:34 AM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Feb 7, 9:34 AM MST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
934 AM MST THU FEB 7 2008

.SHORT TERM...VALID FOR TDY AND FRI...

WINDY PERIOD ACROSS THE REGION THE NEXT FEW DAYS AS A STRONG JET
STREAM MOVING ACROSS THE AREA WILL COMBINE WITH AN UNSTABLE
ATMOSPHERE. LOOKING AT PRECIPITATION CHANCES FOR THIS AFTERNOON
HAVE NOT CHANGED CURRENT FORECAST AS DOWNSLOPE AND DRY LOW LEVEL
CONDITIONS SHOULD LIMIT MOST OF THE SHOWER ACTIVITY OVER THE
PLAINS. THE MOUNTAINS...ESPECIALLY WESTERLY FACING ASPECTS AND
ELEVATIONS ABOVE 7000 FEET WILL HAVE A BETTER CHANCE TO SEE
MOISTURE. WINDS CURRENTLY LIGHT OVER WHEATLAND COUNTY BUT CURRENT
TEMPS OF 27 INDICATE THEY ARE IN THE INVERSION AND EXPECT MIXING
TO BEGIN AROUND 35 DEGREES SHORTLY AFTER NOON. WITH 700 MB WINDS
TODAY AND TOMORROW OF 70 KNOTS AREAS VULNERABLE TO DOWNSLOPE WINDS
IN WESTERLY FLOW PATTERNS IN THE LEE OF THE CRAZYS...LITTLE BELTS
AND BIG HORNS AND BEARTOOTHS COULD SEE SOME OF THE STRONGEST
WINDS. WILL NOT ADJUST CURRENT HIGHLIGHTS BUT WILL WAIT TO SEE HOW
WINDS INCREASE THIS AFTERNOON BEFORE DECIDING IF HIGHLIGHTS NEED
TO BE EXPANDED. BORSUM

.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...

PROGRESSIVE PATTERN FOR THE EXTENDED PERIOD WITH A SERIES OF
WAVES KEEPING THE PATTERN ACTIVE. FIRST SHORTWAVE TROUGH DIGS
DEEPLY INTO THE NORTHERN CENTRAL PLAINS SATURDAY. THIS WILL KEEP
THE ARCTIC THAT IS EXPECTED TO DROP DOWN FRIDAY NIGHT...IN
THROUGHOUT THE DAY OVER THE CENTRAL AND EASTERN ZONES ON
SATURDAY. THE MID LEVEL FLOW WILL PRODUCE WARM AIR ADVECTION OVER
TOP OF THE ARCTIC EARLY SATURDAY AND THIS WILL LIKELY PRODUCE
SNOW OVER MAINLY THE CENTRAL ZONES. RAISED POPS FOR SATURDAY.
SLOWER FRONT ARRIVE WILL TRANSLATE INTO GREATER SNOW POTENTIAL
SATURDAY THEN CURRENTLY FORECAST...SO WILL NEED TO FOLLOW MODEL
TRENDS. THE 06Z GFS CAME IN SLOWER THEN THE 00Z RUN BUT OFF RUNS
SEEM TO HAVE TROUBLE WITH CONSISTENCY. AT ANY RATE SATURDAY LOOKS
COLD AND UNSETTLED.

ARCTIC QUICKLY EXITS THE AREA SUNDAY WITH ANOTHER SHORTWAVE
PUSHING ONTO THE BRITISH COLUMBIA COAST. THIS WAVE DIGS INTO THE
NORTHERN ROCKIES MONDAY. THE ECMWF WAS DEEPER AND FURTHER SOUTH
WITH THE TROUGH...AND MORE UNSTABLE. RAISED POPS FOR SUNDAY NIGHT
AND MONDAY. MONDAY NIGHT AND TUESDAY LOOKS TO HAVE A BRIEF BREAK
IN THE ACTION BEFORE THE NEXT WAVE MOVES IN AND SPLITS TUESDAY
NIGHT AND WEDNESDAY. SHOULD SEE WARMER TEMPERATURES THROUGH MUCH
OF THE PERIOD WITH A GENERALLY QUICK FLOW. MONDAY MAY NEED TO BE
COOLED DOWN FURTHER AS THE GFS BACKS A MODIFIED ARCTIC INTO THE
CENTRAL AND EASTERN ZONES. LOWERED A FEW DEGREES FOR THIS.
HUMPHREY

&&

.AVIATION...

SCATTERED LIGHT AREAS OF PRECIPITATION WILL BE FOUND OVER THE
PLAINS TODAY WHILE THE MOUNTAINS SEE OBSCURATIONS AND SOME
ACCUMULATING SNOW. HOWEVER...MAIN THREAT TO AVIATION TODAY WILL BE
VERY STRONG SURFACE WINDS IN THE KLVM AREA EXTENDING IN TO THE
BEARTOOTH FOOTHILLS AS WELL AS NORTH TO HARLOWTON AND JUDITH GAP.
GUSTS TO 60 MPH ARE LIKELY IN THESE AREAS. BT

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY FRI     SAT     SUN     MON     TUE     WED
-------------------------------------------------------
BIL 041 024/042 005/015 015/036 025/039 022/040 023/039
    2/W 20/N    87/S    22/S    23/O    12/O    22/O
LVM 039 024/042 014/032 025/042 027/041 024/043 026/039
    6/W 33/W    63/S    22/O    22/O    22/O    33/O
HDN 043 019/043 005/015 009/035 019/039 015/042 017/040
    2/W 20/N    87/S    32/S    33/O    12/O    22/O
MLS 039 019/037 901/008 902/025 014/027 013/034 015/035
    3/W 33/W    83/S    42/S    32/S    12/S    22/S
4BQ 038 020/041 001/016 003/032 015/035 014/040 017/038
    3/W 31/N    66/S    42/S    33/S    12/O    22/O
BHK 035 019/034 906/006 906/021 006/025 011/033 015/034
    3/W 33/W    62/S    22/S    32/S    12/S    22/S
SHR 036 020/039 008/023 011/037 019/036 016/040 017/039
    3/W 30/N    76/S    22/O    33/O    12/O    22/O

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
      MST THIS EVENING FOR ZONES 28-41-63.
     WIND ADVISORY IN EFFECT UNTIL 6 AM MST FRIDAY FOR ZONES
      65-66.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Feb 7, 4:57 AM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
457 AM MST THU FEB 7 2008

MTZ028-029-034-035-038>042-056-057-063>068-WYZ098-099-081200-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
457 AM MST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MOUNTAIN SNOWFALL WILL INCREASE AS ANOTHER STORM SYSTEM MOVES
ACROSS THE REGION TODAY. MOUNTAIN LOCATIONS CAN EXPECT AROUND HALF
A FOOT OF SNOW OVER THE NEXT 24 HOURS...ESPECIALLY ON WEST AND
NORTHWEST SLOPES. A STRONG JET STREAM CROSSING THE AREA WILL BRING
STRONG WINDS TO THE HIGH COUNTRY RESULTING IN AREAS BLOWING AND
DRIFTING SNOW.

BESIDES A PERSISTENT SNOWFALL FOR THE MOUNTAINS...WINDS WILL
INCREASE ALONG THE EASTERN SLOPES OF THE CRAZY AND BEARTOOTH
MOUNTAINS TODAY...CONTINUING THROUGH EARLY FRIDAY MORNING. THOSE
PLANNING TO TRAVEL IN HIGH PROFILE VEHICLES ON INTERSTATE 90 FROM
BIG TIMBER TO LIVINGSTON...AND HIGHWAY 191 FROM BIG TIMBER TO
HARLOWTON AND THROUGH THE JUDITH GAP...SHOULD BE PREPARED FOR
EXTREME CROSS WINDS IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST WINDS WILL LIKELY SPREAD ACROSS THE PLAINS ON FRIDAY
WITH WIND GUSTS TO 55 MPH POSSIBLE BY FRIDAY AFTERNOON IN MOST
LOCATIONS. STRONGER WINDS NOT OUT OF THE QUESTION ALONG THE EAST
SIDE OF THE BIG HORN...CRAZY AND BEARTOOTH MOUNTAINS INCLUDING
THE SHERIDAN AND RED LODGE VICINITY. THOSE PLANNING TRAVEL OR
OUTDOOR ACTIVITIES SHOULD BE AWARE OF THE POTENTIAL FOR STRONG
WINDS AND HIGHER ELEVATION SNOWFALL AND MAKE PLANS ACCORDINGLY.
HOMEOWNERS SHOULD TAKE PRECAUTIONS TO SECURE LOOSE ITEMS TO
PREVENT DAMAGE FROM POTENTIAL FLYING DEBRIS IN HIGH WINDS FRIDAY
AFTERNOON.

AN ARCTIC COLD FRONT WILL USHER IN MUCH COLDER AIR FRIDAY NIGHT.
AFTER A VERY MILD DAY FRIDAY...THIS FRONT IS EXPECTED TO BRING A
DRAMATIC DROP IN TEMPERATURES AS WELL AS PERIODS OF SNOW TO THE
REGION. AT THIS TIME SEVERAL INCHES OF SNOW APPEAR POSSIBLE ACROSS
A LARGE PORTION OF THE FORECAST AREA BEGINNING LATE FRIDAY NIGHT AND
CONTINUING INTO THE DAY SATURDAY. STRONG NORTHERLY WINDS BEHIND
THE FRONT COMBINED WITH FRESH SNOWFALL MAY CREATE AREAS OF BLOWING
AND DRIFTING SNOW FRIDAY NIGHT INTO SATURDAY CREATING TRAVEL
DIFFICULTIES. PERSONS PLANNING TRAVEL ACROSS THE AREA FRIDAY
NIGHT THROUGH THE WEEKEND SHOULD BE PREPARED FOR WINTER TRAVEL
CONDITIONS AND STAY TUNED TO LOCAL NEWS OUTLETS OR NOAA WEATHER
RADIO FOR FURTHER UPDATES ON THE DEVELOPING WINTER WEATHER FOR
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ030>033-036-037-058-081200-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
457 AM MST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL CONTINUE ACROSS FALLON AND CARTER COUNTIES
THROUGH MID MORNING. VISIBILITIES MAY BE AS LOW AS HALF A MILE AT
TIMES. USE CAUTION WHILE DRIVING THIS MORNING AS ICE MAY
ACCUMULATE ON ROAD SURFACES MAKING THEM SLICK...ESPECIALLY BRIDGES
AND OVERPASSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WEST WINDS WILL LIKELY SPREAD ACROSS THE PLAINS ON FRIDAY
WITH WIND GUSTS TO 55 MPH POSSIBLE BY FRIDAY AFTERNOON IN MOST
LOCATIONS. THOSE PLANNING TRAVEL OR OUTDOOR ACTIVITIES SHOULD BE
AWARE OF THE POTENTIAL FOR STRONG WINDS AND MAKE PLANS ACCORDINGLY.
HOMEOWNERS SHOULD TAKE PRECAUTIONS TO SECURE LOOSE ITEMS TO
PREVENT DAMAGE FROM POTENTIAL FLYING DEBRIS IN HIGH WINDS FRIDAY
AFTERNOON.

AN ARCTIC COLD FRONT WILL USHER IN MUCH COLDER AIR FRIDAY NIGHT.
AFTER A VERY MILD DAY FRIDAY...THIS FRONT IS EXPECTED TO BRING A
DRAMATIC DROP IN TEMPERATURES AS WELL AS PERIODS OF SNOW TO THE
REGION. AT THIS TIME SEVERAL INCHES OF SNOW APPEAR POSSIBLE ACROSS
A LARGE PORTION OF THE FORECAST AREA BEGINNING LATE FRIDAY NIGHT AND
CONTINUING INTO THE DAY SATURDAY. STRONG NORTHERLY WINDS BEHIND
THE FRONT COMBINED WITH FRESH SNOWFALL MAY CREATE AREAS OF BLOWING
AND DRIFTING SNOW FRIDAY NIGHT INTO SATURDAY CREATING TRAVEL
DIFFICULTIES. PERSONS PLANNING TRAVEL ACROSS THE AREA FRIDAY
NIGHT THROUGH THE WEEKEND SHOULD BE PREPARED FOR WINTER TRAVEL
CONDITIONS AND STAY TUNED TO LOCAL NEWS OUTLETS OR NOAA WEATHER
RADIO FOR FURTHER UPDATES ON THE DEVELOPING WINTER WEATHER FOR
THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
February 7, 12:00 PM MST to 6:00 PM MST
Where
Northern Sweet Grass forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Law Enforcement

Big Timber dispatch center reported strong winds.

High Wind, Judith Gap

When
February 7, 12:21 PM MST to 6:00 PM MST
Where
Judith Gap forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
46.424, -109.509 (the zone’s center; the record gives no point)

High Wind, Southern Wheatland

When
February 7, 12:34 PM MST to 6:00 PM MST
Where
Southern Wheatland forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113376, 111341, 111339.